Colorado, 2010Avalanche in Colorado, February 26, 2010
February 26, 2010 · NWS GJT · 1 event in 1 county or zone
A strong winter storm brought heavy snow to the mountains near Aspen throughout the week leading up to the accident. This added a significant load to the underlying weak snow surface and resulted in an avalanche just outside of Aspen Mountain Ski Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm brought heavy snow to the mountains near Aspen throughout the week leading up to the accident. This added a significant load to the underlying weak snow surface and resulted in an avalanche just outside of Aspen Mountain Ski Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 3:18 PM MST, 12 minutes earlier.
Area forecast discussion, Feb 26, 3:18 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MST FRI FEB 26 2010
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
RIDGE AXIS OF HIGH PRESSURE WILL MOVE OVERHEAD TONIGHT. CLOUD COVER
WILL INCREASE OVER THE WESTERN PORTION OF THE FORECAST AREA LATE
TONIGHT AND SATURDAY AS UPPER LEVEL MOISTURE INCREASES. PATCHY DENSE
FOG SHOULD FORM TONIGHT IN THE WEST CENTRAL VALLEYS AND EASTERN UINTA
BASIN. CLOUD COVER SHOULD INHIBIT WIDE SPREAD FOG DEVELOPMENT.
THE NEXT SYSTEM NOW ALONG THE WEST COAST WILL DIG SOUTH TONIGHT. THE
LOW CENTER MOVES INLAND OVER SOUTHERN CA SATURDAY. THE SYSTEM IS
SLOWER THAN PREVIOUS MODELS SO SHIFTED POPS IN TIME SLIGHTLY. THE
LOW TRACKS EAST OVER AZ AND NM THROUGH THE WEEKEND. PRECIPITATION
STARTS IN OUR REGION SATURDAY NIGHT AND CONTINUES THROUGH SUNDAY
NIGHT. FOCUS FOR SNOW ACCUMULATIONS WILL BE SOUTH ESPECIALLY THE
SOUTHWEST SAN JUAN MOUNTAINS. INCREASED POPS FOR THE SOUTHERN TIER
OF THE FORECAST AREA. THE NORTHERN PORTION OF THE BROAD LOW WILL
COVER MUCH OF THE CWA AND SPREAD PRECIPITATION CHANCES NORTH ON
SUNDAY. ALSO INCREASED POPS FARTHER NORTH FOR SUNDAY. AS THE LOW
SHIFTS EAST PRECIPITATION WILL START TO DECREASE SUNDAY NIGHT
ESPECIALLY AFTER MIDNIGHT. BEST AREA FOR ACCUMULATING SNOW WILL BE
THE SOUTHERN MOUNTAINS AND ASSOCIATED SOUTH FOOTHILLS.
.LONG TERM...MONDAY THROUGH FRIDAY...
FORECAST AREA ON THE BACKSIDE OF THE TROUGH BY MONDAY WITH SHRINKING
MOISTURE DEPTH...BUT WEAK ENERGY STILL EMBEDDED IN THE NORTHERLY
SHOULD KEEP A FEW AREAS OF SNOW OVER THE CO MTNS. DRY WEATHER TUE-
TUE NIGHT AS AN UPPER RIDGE SLIDES EAST ACROSS THE REGION.
FLOW TO REMAIN PROGRESSIVE NEXT WEEK AND BY WED...THE NEXT PACIFIC
STORM SYSTEM IS ALREADY MAKING ITS WAY INTO THE INTERMOUNTAIN WEST.
12Z GFS AND ECWMF IN BETTER AGREEMENT THAT LAST NIGHT/S RUNS ON THE
TRACK OF THIS LOW ALTHOUGH THE ECMWF IS STILL A BIT SLOWER. CURRENT
FORECAST GRIDS SHOW AN INCREASING TREND IN POPS AFTER MIDWEEK...AND
WITH MORE AGREEMENT BETWEEN THE GFS AND ECWMF ON THE TRACK...WILL
INCREASE POPS A BIT MORE FOR WED NIGHT-THU. THE LOW EXPECTED TO TRACK
ACROSS CO IN THE THU-THU NIGHT TIME FRAME DEPENDING ON MODEL. DRYING
EXPECTED TO BEGIN BY FRI AFTERNOON IN THE WAKE OF THIS SYSTEM...AS
ANOTHER PACIFIC TROUGH REACHES THE WEST COAST.
&&
.AVIATION...LOCAL MVFR CONDITIONS WITH PATCHY FOG OVERNIGHT AND
EARLY SATURDAY MORNING. INCREASING HIGH CLOUDS TONIGHT SHOULD STOP
LOCAL RIVER AND BASIN FOG FROM BECOMING WIDESPREAD. CLOUDS WILL
INCREASE THROUGH THE DAY ON SATURDAY. PRECIPITATION WILL INCREASE
LATE SATURDAY FROM WEST TO EAST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...AS
LONG TERM....JAD
AVIATION.....TGJT
Hazardous weather outlook, Feb 26, 6:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST FRI FEB 26 2010
COZ001>014-017>023-UTZ022>025-027>029-271300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST FRI FEB 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A FEW SNOW SHOWERS WILL CONTINUE INTO THE MORNING OVER THE NORTHWEST
SLOPES OF THE NORTHERN AND CENTRAL MOUNTAINS...ESPECIALLY NEAR THE
CONTINENTAL DIVIDE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE NEXT CHANCE FOR ACCUMULATING SNOW BEGIN OVER THE SOUTH SATURDAY
AFTERNOON. SNOW WILL INCREASE AND SPREAD NORTHWARD SATURDAY NIGHT...
AND THEN CONTINUE THROUGH SUNDAY. THIS STORM WILL RESULT IN MODERATE
AMOUNTS OF SNOW OVER MOUNTAIN PASSES...FAVORING THE SOUTHERN
MOUNTAINS.
THE NEXT WEATHER SYSTEM WILL APPROACH FROM THE WEST ON WEDNESDAY
AND MOVE ACROSS THE REGION ON THURSDAY. THIS SYSTEM BRINGS A
CHANCE OF SNOW TO THE MOUNTAINS...BUT THE STRENGTH OF THIS WEATHER
SYSTEM IS UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.
TGJT
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 26, 3:30 PM MST to 3:35 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
On the afternoon of February 26th, a group of four back-country skiers exited the Aspen Mountain Ski Area boundaries and entered into Ophir Gulch. Two of the skiers in the group were on the steeper part of the terrain when an avalanche was triggered by one of them. The other skier was below digging a pit when the avalanche began and was carried a short distance by the slide before he was able to grab hold of a tree and avoid being swept further downhill. The other skier, who initially triggered the slide, was carried 500 vertical feet and was buried on the uphill side of a tree. The buried skier was quickly found and attended to by his partners, but the rescue required the assistance of nine Aspen Mountain Ski Patrol members. The victim who sustained serious chest and neck injuries was brought to an ambulance by 8:40 pm that evening.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, February 26, 2010$8.9 million · 14 events
- High Wind in Vermont, February 26, 2010$305,000 · 50 kt wind · 12 events
- Tornado and Winter Storm in California, February 26 to 27, 2010$71,000 · EF0 · 8 events
- Winter Weather in Ohio, February 26 to 27, 201024 events
- Winter Weather in Kentucky, February 26 to 27, 201022 events
- Lightning Strike in Oklahoma, February 26, 2010$25,000 · 1 event
- Strong Wind in California, February 26, 2010$25,000 · 1 event
- High Wind and Strong Wind in Maryland, February 26, 2010$13,000 · 55 kt wind · 7 events
- High Wind and Strong Wind in Virginia, February 26, 2010$13,000 · 50 kt wind · 4 events
- Winter Storm in California, February 26 to 27, 20105 events
- High Wind in West Virginia, February 26, 2010$2,000 · 58 kt wind · 4 events
- Winter Weather in Indiana, February 26 to 27, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219746.